A 62-yrs-old man is suffering from arrhythmias

Discussion in 'MRCS Forum' started by Lona., Oct 26, 2007.

  1. Lona.

    Lona. Guest

    A 62-yrs-old man is suffering from arrhythmias on the night of his triple coronary bypass. Potassium has been administered. His urine output is 20 to 30 mL/h. serum potassium level is 6.2. Which of the following medications counteracts the effects of potassium without reducing the serum potassium level?
    a- Sodium polystyrene sulfonate (Kayexalate)
    b- Sodium bicarbonate
    c- 50% dextrose
    d- Calcium gluconate
    e- Insulin
  2. Lona.

    Lona. Guest

    Answer: d- Calcium gluconate. (Schwartz, 7/e, p 63) Reduction of an elevated serum potassium level is important to avoid the cardiovascular complications that ultimately culminate in diastolic cardiac arrest. Kayexalste is a cation exchange resin that is instilled into the gastrointestinal tract and exchanges sodium for potassium ions. Its use is limited to semiacute and chronic potassium elevations. Sodium bicarbonate causes a rise in serum pH and shifts potassium intracellularly. Administration of glucose initiates glycogen synthesis and uptake of potassium. Insulin can be used in conjunction with this to aid in the shift of potassium intracellularly. Calcium gluconate does not affect the serum potassium level but rather counteracts the myocardial effects of hyperkalemia.

Share This Page